Drought, Osage
- When
- March 1, 12:00 AM CST to March 27, 12:00 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
Severe to extreme drought conditions that have persisted across Osage, Washington, Nowata, and Pawnee Counties for the past several months, were finally alleviated during March due to a widespread and significant heavy rain event that occurred from the 19th through 22nd of the month. Four to eight inches of rain occurred across this drought stricken area during March while upwards of nine to…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe to extreme drought conditions that have persisted across Osage, Washington, Nowata, and Pawnee Counties for the past several months, were finally alleviated during March due to a widespread and significant heavy rain event that occurred from the 19th through 22nd of the month. Four to eight inches of rain occurred across this drought stricken area during March while upwards of nine to twelve inches of rain fell over other portions of eastern Oklahoma. This month's rainfall was between 125 and 200 percent of the normal monthly rainfall for March and following a very wet February across these counties, effectively reduced the drought conditions into the abnormally dry state by the end of the month. Monetary damage estimates resulting from the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 29, 11:24 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1124 PM CST WED FEB 29 2012
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS ARE EXPECTED AT ALL AREA TAF SITES THROUGH THE
VALID PERIOD.
&&
.PREV DISCUSSION... /ISSUED 854 PM CST WED FEB 29 2012/
..UPDATE...
DISCUSSION...
WITH A MILD AND TRANQUIL EVENING ONGOING ACROSS THE REGION...
HAVE NO ISSUES WITH THE GOING FORECAST. THEREFORE... WILL NOT
UPDATE THIS EVENING.
PREV DISCUSSION... /ISSUED 545 PM CST WED FEB 29 2012/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE VALID
PERIOD AT ALL AREA TAF SITES.
PREV DISCUSSION... /ISSUED 327 PM CST WED FEB 29 2012/
DISCUSSION...
WESTERLY WINDS AND SUNNY SKIES HAVE BEEN COMMON ACROSS THE REGION
THIS AFTERNOON. WIND GUSTS UP AROUND 20 MPH AND LOW RH VALUES
CONTINUE TO CREATE POSSIBLE RED FLAG CONDITIONS ACROSS LOCATIONS
NEAR THE KANSAS BORDER. THUS...WILL LET THE RED FLAG WARNING RIDE
FOR THE FAR NORTHEAST CORNER OF OKLAHOMA. FIRE DANGERS SHOULD
DEGREASE THIS EVENING AS WINDS BECOME LIGHT OVERNIGHT WITH
RECOVERING RH VALUES.
WINDS SHIFT OUT OF THE SOUTH AND BECOME GUSTY UP IN THE 25 TO 35
MPH FOR MOST LOCATIONS TOMORROW AHEAD OF A LOW PRESSURE SYSTEM AND
ASSOCIATED COLD FRONT MOVING INTO THE PLAINS. TEMPERATURES
TOMORROW WILL CONTINUE WITH A WARMING TREND WITH HIGHS IN THE MID
TO UPPER 70S POSSIBLE. THESE CONDITIONS ALONG WITH RH VALUES
GETTING INTO THE LOWER 20 TO LOWER 30 PERCENT RANGE WILL CREATE
VERY HIGH FIRE DANGERS ACROSS NORTHEAST OKLAHOMA WITH HIGH FIRE
DANGERS ELSEWHERE. CONDITIONS LOOK TO BE CLOSE TO RED FLAG ACROSS
NORTHEAST OKLAHOMA...THOUGH WILL HOLD OFF AND KEEP THE FIRE
WATCH...ADDING OTTAWA AND DELAWARE COUNTIES TO THE WATCH.
DEWPOINTS LOOK TO BEGIN TO INCREASE TOMORROW AFTERNOON AS THE COLD
FRONT APPROACHES...THUS WILL LET THE MIDNIGHT SHIFT RE-EVALUATE
AND DECIDE IF AN UPGRADE TO THE WATCH IS NEEDED.
LATEST MODEL CONSENSUS CONTINUES TO SHOW THE COLD FRONT ENTERING
INTO EASTERN OKLAHOMA AFTER MIDNIGHT THURSDAY NIGHT AND PUSHING
OUT OF THE REGION BY EARLY FRIDAY AFTERNOON. CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THIS FRONT
AND MOVE OUT OF THE REGION WITH THE FRONT. THERE REMAINS A RISK OF
SEVERE WEATHER WITH THIS SYSTEM ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS AS A NOCTURNAL LLJ INCREASES OVER REGION WITH
FAVORABLE INSTABILITY. GREATER POTENTIAL LOOKS TO SET UP JUST EAST
OF REGION AS THE FRONTAL BOUNDARY COULD BE MOSTLY THROUGH THE
REGION BY EARLY FRIDAY MORNING. THUS...WILL CARRY HIGHER POPS
ACROSS THE EASTERN PORTION OF THE CWA.
NORTHERLY WINDS AND MORE NORMAL TEMPERATURES SETS UP ACROSS THE
REGION INTO THE WEEKEND BEHIND THE EXITING SYSTEM. SOUTHERLY WINDS
AND WARMER TEMPS RETURN FOR THE FIRST HALF OF THE NEXT WORK WEEK
AHEAD OF ANOTHER WAVE PUSHING ACROSS THE PLAINS MID WEEK. EXTENDED
FORECAST MODELS HAVE DIFFERING SOLUTIONS ON TIMING AND LOCATION OF
THIS MID WEEK WAVE..THUS WILL SIDE WITH THE ECMWF AND THE PREVIOUS
FORECAST PACKAGE KEEPING POPS FOR THE WEDNESDAY/THURSDAY TIME
FRAME.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM NOON THURSDAY TO 6 PM THURSDAY FOR
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067.
AR...NONE.
&&
AVIATION...10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1128 PM CST WED FEB 29 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1128 PM CST WED FEB 29 2012 ...INCREASED FIRE DANGER ON THURSDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER EXPECTED THROUGH TONIGHT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL ...HIGH WIND POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY AND SUNDAY...NO HAZARDS. MONDAY...VERY HIGH FIRE WEATHER POTENTIAL. TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL. EXTENDED DISCUSSION... FIRE DANGER WILL WORSEN THURSDAY AS MANY AREAS WILL EXPERIENCE THE WARMEST DAY SO FAR THIS YEAR. RELATIVE HUMIDITIES WILL BE SLIGHTLY HIGHER... GENERALLY IN THE 20 TO 30 PERCENT RANGE... BUT SOUTHERLY WINDS WILL GUST TO 35 AT TIMES LEADING TO ELEVATED RAPID FIRE SPREAD CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT FOR THURSDAY FOR AREAS ALONG AND NORTHWEST OF INTERSTATE 44. ALTHOUGH THE FIRE DANGER WILL AGAIN BE HIGH ON FRIDAY... CONDITIONS WILL BE IMPROVED FROM THURSDAY. A COLD FRONT WILL PASS THROUGH THE AREA ON FRIDAY. THUNDERSTORM CHANCES WILL INCREASE AHEAD OF THE BOUNDARY THURSDAY NIGHT AND FRIDAY... ESPECIALLY ACROSS PARTS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. A LIMITED SEVERE THREAT WILL EXIST WITH THESE STORMS... WITH THE HIGHEST RISK LIKELY ON FRIDAY. COOLER TEMPERATURES AND LESS WINDY CONDITIONS WILL ARRIVE BEHIND THE AFOREMENTIONED COLD FRONT FOR THE WEEKEND... IMPROVING THE FIRE WEATHER SITUATION. STRONG SOUTH WINDS WILL RETURN FOR MONDAY... HOWEVER... WHICH WILL AID IN ELEVATING THE FIRE DANGER AGAIN FOR THE BEGINNING OF THE WORK WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1054 PM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL KINGSTON 36.05N 93.52W
02/29/2012 M2.50 INCH MADISON AR PUBLIC
RELAYED BY KNWA
&&
LACYThe national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367361, 367362, 367363, 367364.